Joom!Fish config error: Default language is inactive!
Please check configuration, try to use first active language
We welcome feedback on this and other TraQ cases. If you find errors or have suggestions, please let us know!
Case Study O2 was motivated by
A report in the December 2003 issue of Transfusion1
Case #10 from the 2003 SHOT Report.2
Question about managing patients on fludarabine that appeared on transfusion, the mailing list of Canada's Transfusion Safety Officers
This is the second in the "Other cases" series (cases initially published elsewhere). The original cases form only the starting point for the TraQ cases.
This TraQ case study includes educational enhancements designed to emphasize learning points related to managing patients with special transfusion needs.
This case'sformat is different from that of serologic cases (which investigate a specific patient's laboratory and clinical data). Instead, a transfusion-related issue is discussed in general using several different patient cases to illustrate learning points.
Upon completion of this exercise, participants should be able to
Fludarabine, a purine antimetabolite with potent immunosuppressive properties, has previously been associated with the development of transfusion-associated GVHD (TA-GVHD) in patients with hematologic malignancies. Its role as a risk factor for TA-GVHD in patients without underlying leukemia or lymphoma is uncertain.
A 42-year-old female with refractory lupus nephritis received three monthly cycles of fludarabine (30 mg/m2/day on Days 1-3) and cyclophosphamide (500 mg/m2 on Day 1). Three months after the last dose of fludarabine, she received 2 units of packed RBCs and 6 units of pooled random platelets, none of which were irradiated. Two weeks later, fever, rash, aminotransferase elevations, hyperbilirubinemia, and pancytopenia developed.
Marrow biopsy showed severe aplasia and skin biopsy was consistent with GVHD. Allele-level HLA typing on circulating lymphocytes revealed extra HLA alleles not present in her pretreatment sample, but identical to the HLA haplotypes of an unrelated platelet donor. Treatment with antithymocyte globulin, cyclosporine, and prednisone was followed by preparatory conditioning for a PBPC transplant from an HLA-identical sibling, but the patient died of disseminated candidiasis before transplant.
Fludarabine and other purine analogs are increasingly used in the treatment of disorders other than hematologic malignancy, such as autoimmune disease. The occurrence of TA-GVHD after fludarabine therapy in a patient with lupus strongly suggests that this drug is sufficiently immunoablative to be an independent risk factor for TA-GVHD. Irradiation of blood components should be considered in all patients who receive fludarabine therapy.
A 66 year old male patient received fludarabine for chronic lymphatic leukaemia. The ward staff were unaware of the indication for irradiated blood components and so the laboratory was not informed. Over a 5 month period the patient received 13 units of unirradiated red cells.
"We are developing a new process to ensure that the transfusion service is aware of patients who have had bone marrow transplants and patients who are on fludarabine. As we do not perform BMT we are not always aware that patients require irradiated blood products when they arrive here.
We are trying to work something out with pharmacy to notify the transfusion service through Meditech whenever fludarabine is ordered. Hopefully this will help, however, it will not solve our issue around transplant patients.
Any suggestions? How do your transfusion departments deal with this issue?
Serious Hazards of Transfusion (SHOT) reports2 from the UK have identified poor communication as an important cause of adverse events. In the 2003 SHOT Report, 31% of ICBT* cases involved patients (n=107) who received blood components that did not meet special requirements. Mostinvolved errors at the request stage and patients at risk of transfusion-associated graft-versus-host disease (TA-GVHD), for whom there was a failure to provide irradiated components.
The commonest indication for irradiated products (comprising more than half the cases) was treatment with a purine analogue. Increasing use of fludarabine and other purine analogues means that many more patients are susceptible to TA-GVHD.
*ICBT: incorrect blood component transfused
For educational purposes this case will discuss
To test your knowledge and as an advance organizer for the discussion section, read and consider these questions:
Proceed to the Discussion:
Communication deficiencies are a common cause of transfusion errors for patients with special transfusion needs. Increasing use of purine analogues such as fludarabine means that more patients are susceptible to TA-GVHD.
1. Mistake-proofing is commonly used in transfusion services.
2. Mistake-proofing technological devices are increasingly used by transfusion services.
3. What are some of the limitations of technological mistake-proofing devices?
4. Transfusion errors have many causes, including misidentification, training deficiencies, work overload, faulty communication, and more.
5. What are some general long-term strategies used to prevent communication errors in medicine?
6. This case deals with failure to provide irradiated blood for patients with special transfusion needs such as those being treated with fludarabine. Provide 4 concrete examples of how these errors may occur.
7. Describe 7 communication mechanisms that can be used to increase transfusion safety for patients with special needs such as requiring irradiated blood.
8. Patients in developed countries have easy access to health information and increasingly communicate with health providers about their treatment.
9. Heathcare is increasingly interdisciplinary. Which health professions are involved in the transfusion needs of patients taking purine analogues such asfludarabine?
10. How do regulatory standards address the need for effective communication mechanisms for patients with special transfusion needs such as irradiated blood?
1. Leitman SF, Tisdale JF, Bolan CD, Popovsky MA, Klippel JH, Balow JE, et al. Transfusion-associated GVHD after fludarabine therapy in a patient with systemic lupus erythematosus. Transfusion 2003 Dec;43(12):1667-71.
2. Serious Hazards of Transfusion. Annual report 2003.
Baker GR, Norton PG, Flintoft V, Blais R, Brown A, Cox J, et al. The Canadian Adverse Events Study: the incidence of adverse events among hospital patients in Canada. CMAJ 2004 May 25;170(11):1678-86.
Barach P, Small SD. Reporting and preventing medical mishaps: lessons from non-medical near miss reporting systems. Br Med J 2000;320: 759.
Bates DW. Using information technology to reduce rates of medication errors in hospitals. Br Med J 2000;320:788-91.
Callum JL, Kaplan HS, Merkley LL, Pinkerton PH, Rabin Fastman B, Romans RA, et al. Reporting of near-miss events for transfusion medicine: improving transfusion safety. Transfusion 2001;41:1204?11.
Chassin MR, Becher, EC. The wrong patient. Ann Intern Med 4 June 2002 Jun2;136(11):826-33.
Coffrey J. Preparing for accreditation: What's the process? QMP-LS News 2002 Jul 9; 37:1-4.
Coffey RP. Technology cannot replace healthcare workers (letter). Br Med J 2000;321:505.
Dzik WH, Corwin H, Goodnough LT, Higgins M, Kaplan H, Murphy M, et al .Patient safety and blood transfusion: new solutions. Transfus Med Rev 2003 Jul;17(3):169-80.
Turner CL, Casbard AC, Murphy MF. Barcode technology: its role in increasing the safety of blood transfusion. Transfusion. 2003 Sep;43(9):1200-9.
Wenz B, Burns ER. Improvement in transfusion safety using a new blood unit and patient identification system as part of safe transfusion practice. Transfusion 1991 Jun;31(5):401-3.
Woolf SH, Kuzel AJ, Dovey SM, Phillips RL Jr. A string of mistakes: the importance of cascade analysis in describing, counting, and preventing medical errors. Ann Fam Med 2004 Jul-Aug;2(4):317-26.